Michigan, 2014

Hail in Michigan, June 1, 2014

June 1, 2014 · NWS MQT · 1 event in 1 county or zone

An upper disturbance moving through a moist and unstable air mass produced a strong thunderstorm that dropped nickel-sized hail at Skandia on the evening of the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving through a moist and unstable air mass produced a strong thunderstorm that dropped nickel-sized hail at Skandia on the evening of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 1, 3:34 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 1, 3:34 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
434 PM EDT SUN JUN 1 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 403 PM EDT SUN JUN 1 2014

THE HRRR LOOKS TO HAVE A PRETTY GOOD HANDLE ON THE GENERAL HANDLING
OF THE SHOWERS AND THUNDERSTORMS THROUGH AROUND 03Z. SHOWERS AND
THUNDERSTORMS CONTINUE TO GENERATE ACROSS THE E HALF OF WI...WHERE
THEY HAD FEWER CLOUDS /INCREASED DAYTIME INSTABILITY/. MLCAPES
AROUND 500-1500 J/KG ARE ABUNDANT IN THIS AREA...AND AS EXPECTED
SIGNIFICANTLY DROP OFF AWAY FROM CENTRAL UPPER MI.

GENERALLY 0.25 TO 0.5 IN OF PRECIP HAS ALREADY FALLEN OVER THE W
HALF OF UPPER MI. PW VALUES WILL REMAIN 180-220 PERCENT OF NORMAL
THROUGH MONDAY AFTERNOON...OR 1.6 TO 1.8IN. HEAVY RAIN WILL CONTINUE
TO BE THE MAIN THREAT OR ANY STRONGER SHOWERS OR THUNDERSTORMS THAT
SLIDE INTO THE CWA. STRONG WINDS HAVE ALSO BEEN REPORTED IN
WI...AROUND 45MPH. WILL CONTINUE TO MONITOR FOR THE POTENTIAL FOR A
FEW STRONGER STORMS IN OUR AREA WHERE THE SHEAR IS A BIT
STRONGER...EVEN THROUGH INSTABILITY LIMITED OVERALL DUE TO MORE
ABUNDANT CLOUD COVER.

ON THE OPPOSITE END OF THE WEATHER SPECTRUM...WE CONTINUE TO MONITOR
FAR E UPPER MI...WHERE WINDS HAVE GENERALLY BEEN 10-15KTS...TEMPS
HAVE ROSE NEAR 80F INLAND FROM LAKE MI AND LAKE HURON...AND HUMIDITY
VALUES ARE FALLING TO NEAR 30 PERCENT /MAINLY AT RACO/. THE WILDFIRE
POTENTIAL STATEMENT WILL BE ALLOWED TO EXPIRE AT 20Z...AND WAS TAKEN
OFF THE TOP NEWS EARLIER TODAY. SHOWERS CONTINUE TO NEAR THIS
AREA...BUT DRY AIR NEAR THE SFC IS KEEPING MUCH IF ANYTHING FROM
ACCUMULATING. LOOK FOR IMPROVING FIRE WEATHER CONDITIONS THROUGH THE
EVENING HOURS...NOT ONLY AS A FEW SHOWERS MAKE IT INTO THE
AREA...BUT TEMPERATURES FALL INTO THE MID 50S.

THE COLD FRONT TO OUR W WILL SLOWLY SLIDE SE OVER THE UPPER GREAT
LAKES REGION AT 12Z MONDAY...LIKELY AROUND SE LAKE SUPERIOR/E UPPER
MI. THERE MAY BE A FEW LINGERING SHOWERS/THUNDERSTORMS ALONG THE
FRONT EARLY IN THE MORNING...BUT WOULD EXPECT THEM TO LARGELY BE
SHIFTING AWAY FROM THE AREA. THE UPPER TROUGH AND ASSOCIATED
SHORTWAVES WILL BE LIFTING NORTHEAST MONDAY MORNING...STRENGTHENING
THE SURFACE LOW MOVING THROUGH THE UPPER GREAT LAKES REGION LATE
MONDAY AFTERNOON INTO MONDAY EVENING. TEMPERATURES WILL TOP OUT IN
THE MID 70S OVER THE W HALF...AND LIKELY FAR E UPPER MI ON MONDAY.
LOOK FOR MUCH OF THE THUNDERSTORM ACTIVITY TO RESIDE OF THE W HALF
OF UPPER MI THROUGH 18Z /NO SIGNIFICANT CHANGE THERE FROM THE
PREVIOUS FCST/...BEFORE EXPANDING E THROUGH THE REST OF THE
AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 433 PM EDT SUN JUN 1 2014

AFTER MID/UPPER LEVEL TROF MOVES ACROSS THE GREAT LAKES REGION OVER
THE NEXT FEW DAYS...MID/UPPER LEVEL RIDGING WILL REDEVELOP INTO THE
GREAT LAKES REGION DURING THE MID AND LATE WEEK PERIOD. OVER THE
UPCOMING WEEKEND...FCST WILL HINGE UPON HOW FAST THE RIDGE BREAKS
DOWN OR HOW FAST IT IS FORCED E BY NEXT TROF MOVING ACROSS W AND
CNTRL NAMERICA. THIS PATTERN FAVORS WET WEATHER HERE OVER THE NEXT
COUPLE OF DAYS AS TROF MOVES INTO THE AREA...THEN DRY WEATHER MID
AND LATE WEEK AS APPROACHING MID/UPPER RIDGE SUPPORTS SFC HIGH PRES
RIDGING S FROM HUDSON BAY INTO THE GREAT LAKES REGION...A TYPICAL
SPRING/EARLY SUMMER PATTERN AS ICE FILLED HUDSON BAY AND THE CHILLY
GREAT LAKES ENHANCE SFC HIGH PRES DEVELOPMENT. IN THIS TYPE OF
PATTERN...TEMPS THIS WEEK SHOULD NOT STRAY TOO FAR FROM EARLY JUNE
NORMALS...BUT THE MAJORITY OF DAYS WILL PROBABLY HAVE TEMPS SOMEWHAT
ON THE COOL SIDE OF NORMAL WITH THE COOLEST WEATHER IN THE MIDWEEK
PERIOD.

BEGINNING MON NIGHT...SFC LOW PRES WILL LIKELY TRACK ACROSS WRN LAKE
SUPERIOR OR PERHAPS FAR WRN UPPER MI AND THEN ON INTO NRN ONTARIO BY
TUE MORNING. BEST CHC OF SHRA/TSRA WILL BE IN THE EVENING...BUT WILL
BE DIMINISHING FROM SW TO NE AS SHORTWAVE/COLD FRONT SWEEP ACROSS
THE AREA AND MIDLEVEL DRYING ARRIVES. THIS DRYING IS MORE PRONOUNCED
OVER THE E HALF OF THE FCST AREA. AS HAS BEEN THE CASE THE LAST FEW
DAYS...MODELS SHOW ADDITIONAL SHORTWAVE ENERGY OVER THE DAKOTAS/MN
MON AFTN MOVING INTO UPPER MI EARLY TUE MORNING. THIS WAVE WILL HELP
MAINTAIN DEEPER MOISTURE OVER THE W MON NIGHT. ALONG WITH APPROACH
OF THE ASSOCIATED SECONDARY COLD FRONT/SFC TROF...SOME SHRA WILL
LIKELY LINGER THRU THE NIGHT OVER THE W. AS THE SECONDARY COLD FRONT
SWEEPS E ALONG WITH DEEPER MOISTURE...SHRA CHANCES WILL SPREAD E TUE
MORNING. DAYTIME HEATING MAY FURTHER AID EXPANSION OF SHRA TUE OVER
THE E. NOT OUT OF THE QUESTION THAT THERE COULD BE SOME THUNDER OVER
THE E...DEPENDING ON HOW MUCH HEATING OCCURS EARLY IN THE DAY.
HOWEVER...WITH ALMOST NO MLCAPE INDICATED...WILL LEAVE THUNDER
MENTION OUT. BULK OF DEEP LAYER FORCING WITH THE SHORTWAVE PASSES BY
JUST N OF UPPER MI...SO STEADIER RAIN SHOULD PASS BY TO THE N.
HOWEVER...THE KEWEENAW MAY GET BRUSHED BY THE MORE PERSISTENT SHRA
TUE MORNING AND INTO THE EARLY AFTN WHICH WOULD LEAD TO A
CHILLY/MISERABLE AT LEAST FIRST HALF OF THE DAY DUE TO THE RAIN AND
BRISK WNW WINDS OFF COLD LAKE SUPERIOR. FOG THAT WILL BE EXPANDING
AND BECOMING MORE DENSE OVER LAKE SUPERIOR TONIGHT/MON AND PROBABLY
DEVELOPING ON NRN LAKE MICHIGAN AS WELL WILL AFFECT LOCATIONS NEAR
THE LAKES WHENEVER WINDS ARE ONSHORE. THE FOG WILL CLEAR OFF THE
LAKES TUE.

LINGERING SHRA SHOULD END FROM SW TO NE TUE AFTN AND TUE NIGHT AS
MID/UPPER TROF SLOWLY EDGES E. WHILE DRY WEATHER IS EXPECTED TO
SETTLE INTO THE AREA FOR WED/THU AS MID/UPPER RIDGE APPROACHES...
HAVE SOME CONCERN THAT THERE COULD BE MORE CLOUDS AND PERHAPS SOME
-SHRA/SPRINKLES AT SOME POINT LATER WED/EARLY THU DUE TO ONE LAST
SHORTWAVE DROPPING INTO THE DEPARTING TROF. THE ECMWF IS STRONGEST
WITH THIS FEATURE...FOLLOWED BY THE GEM. THE GFS IS WEAKEST AND
SHOWS NO IMPACT FROM SHORTWAVE. WITH THE 12Z ECMWF BACKING OFF ON
THIS WAVE...WILL MAINTAIN A DRY/PARTLY CLOUDY FCST. ALSO...CONCERNS
IN THE LAST COUPLE OF DAYS WITH SHORTWAVES TRACKING E ACROSS THE
CNTRL CONUS AND BRINGING A SHRA THREAT TO THE FCST AREA ARE
BASICALLY GONE NOW AS MODELS GENERALLY SHOW DEPARTING
TROF/APPROACHING RIDGE SUPPRESSING SHORTWAVES. OTHERWISE...GRADIENT
NRLY WIND DUE TO HIGH PRES BUILDING S FROM NRN MANITOBA/HUDSON
BAY/NRN ONTARIO WILL LEAD A CHILLY DAY NEAR LAKE SUPERIOR ON WED.
EXPECT 50S NEAR THE LAKE WITH MANY LAKESIDE LOCATIONS PROBABLY
HOLDING IN THE 40S FOR MUCH OF THE DAY. WELL IN THE INTERIOR...
EXPECT 60S TO LWR 70S. TEMPS ON THU SHOULD BE SIMILAR TO WED WITH
LITTLE CHANGE IN WINDS. OPTED TO LOWER MIN TEMPS TOWARD THE LOW SIDE
OF BIAS CORRECTED GUIDANCE FOR WED NIGHT AND THU NIGHT UNDER DRY AIR
MASS. THU NIGHT WILL LIKELY BE THE COLDEST NIGHT WITH HIGH PRES
RIDGE OVERHEAD. TRADIATIONAL COLD SPOTS MIGHT SLIP INTO THE UPPER
30S.

AS ALLUDED TO EARLIER...FCST FOR FRI THRU THE WEEKEND WILL DEPEND ON
HOW QUICKLY THE NEXT TROF MOVING ACROSS W AND CNTRL NAMERICA CAN
EITHER PUSH RIDGE EASTWARD OR SUPPRESS IT. USUALLY THERE IS A BIAS
TO BREAK DOWN RIDGES TOO QUICKLY IN THE LONGER RANGE...SO PLAN TO
LEAN TOWARD THE SLOWER SOLUTION WHICH HAS BEEN REPRESENTED BY THE
ECMWF FOR THE LAST FEW MODEL RUNS. AS A RESULT...EXPECT DRY WEATHER
TO LINGER FRI/SAT AS DRY AIR CONTINUES TO DOMINATE IN ASSOCIATION
WITH SFC HIGH PRES RIDGING S FROM HUDSON BAY INTO THE GREAT LAKES.
THAT SAID...THERE ARE INDICATIONS OF A STRONG SHORTWAVE LIFTING NE
TO HUDSON BAY. TRAILING...DECAYING COLD FRONT ASSOCIATED WITH WAVE
MAY BRING SOME -SHRA INTO WRN UPPER MI AS EARLY AS LATE FRI. WILL BE
SOMETHING TO LOOK FOR IN LATER MODEL RUNS. OTHERWISE...WILL
INTRODUCE CHC POPS FOR SUN AS IT APPEARS TROF WILL FORCE RIDGE
EASTWARD. CONDITIONS WILL BECOME A LITTLE WARMER FRI/SAT...BUT
OVERALL...RIGHT AROUND NORMAL FOR EARLY JUNE.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 201 PM EDT SUN JUN 1 2014

MOISTURE WILL CONTINUE TO BE PUMPED NNE AHEAD OF THE ELONGATED LOW
STRETCHING FROM E CO UP THROUGH MN AND N LAKE SUPERIOR. THE BEST
CHANCE OF THUNDERSTORMS WILL BE AT SAW FROM 2130-23Z...SLIDING IN
FROM THE MORE UNSTABLE AIR /WHERE THEY HAD MORE EARLY AFTERNOON
SUNSHINE ACROSS WI/. LOOK FOR A BRIEF BREAK IN THE STEADY RAINFALL
OVERNIGHT...WITH LIGHTER WINDS AND FOG CURRENTLY SITUATED OVER W
LAKE SUPERIOR AND N LAKE MI TO SPREAD ACROSS THE AREA ON LIGHT S
WINDS. EXPECT THE MAIN LOW OVER THE E MN/W WI BORDER AT DAYBREAK
MONDAY TO PUSH INTO W LAKE SUPERIOR BY 18Z MONDAY...WITH SLOWLY
IMPROVING CONDITIONS AT IWD AND CMX. BEST CHANCE OF VIS FALLING
BELOW LIFR WILL BE AT CMX FROM 06Z THROUGH MID MORNING...WHERE LIGHT
WINDS MAY TURN MORE UPSLOPE/EASTERLY.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 213 PM EDT SUN JUN 1 2014

WINDS OUTSIDE OF ANY THUNDERSTORMS WILL REMAIN LESS THAN 30KTS
THROUGH THE PERIOD. OTHER THAN A CHANCE OF THUNDERSTORMS LINGERING
INTO TUESDAY NIGHT...FOG WILL BE THE MAIN THREAT WITH THE
SIGNIFICANT MOISTURE THAT HAS OVERSPREAD THE AREA. LIGHTER WINDS
OVERNIGHT WILL HELP MUCH OF LAKE SUPERIOR FALL BELOW 3MI VIS THROUGH
MONDAY MORNING OVER THE W HALF LAKE SUPERIOR...AND THROUGH MUCH OF
THE DAY ACROSS THE E HALF. A MARINE DENSE FOG ADVISORY MAY BE ISSUED.

A TROUGH OF LOW PRESSURE OVER MN WILL SLOWLY DRIFT ACROSS W LAKE
SUPERIOR THIS EVENING. THE TROUGH WILL DEEPEN TONIGHT AS A LOW LIFTS
NORTHEAST FROM THE CENTRAL PLAINS AND CROSSES LAKE SUPERIOR MONDAY
EVENING THROUGH TUESDAY MORNING. EXPECT THE LOW TO EXIT ACROSS S
JAMES BAY TUESDAY AFTERNOON. THIS WILL ALLOW A HIGH ACROSS W HUDSON
BAY TO SLOWLY SINK ACROSS ONTARIO WEDNESDAY AND THURSDAY...WITH A
RIDGE SLOWLY BUILDING ACROSS LAKE SUPERIOR THROUGH FRIDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  DENSE FOG ADVISORY UNTIL 11 AM EDT /10 AM CDT/ MONDAY FOR LSZ162-
     240>244-263-264.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...KF
LONG TERM...ROLFSON
AVIATION...KF
MARINE...KF
Hazardous weather outlook, Jun 1, 4:13 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
513 PM EDT SUN JUN 1 2014

MIZ001>007-009>014-084-085-021200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
513 PM EDT SUN JUN 1 2014 /413 PM CDT SUN JUN 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE STRONGEST
THUNDERSTORMS THIS EVENING MAY PRODUCE GUSTY WINDS TO 40 MPH AND
SMALL HAIL. THE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING
TORRENTIAL DOWNPOURS.

PATCHY FOG WILL DEVELOP ACROSS UPPER MICHIGAN TONIGHT. THE THICKEST
FOG WILL OCCUR OVER THE KEWEENAW PENINSULA AND NEAR LAKE MICHIGAN...
WHERE VISIBILITIES MAY BE REDUCED BELOW ONE MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY EVENING OVER ALL OF
UPPER MICHIGAN AND THEN ONLY EAST OF A LINE FROM GRAND MARAIS TO
MANISTIQUE LATE MONDAY NIGHT. ON MONDAY...SOME THUNDERSTORMS MAY
PRODUCE GUSTY WINDS TO 40 MPH...SMALL HAIL AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF GUSTY THUNDERSTORM
WINDS...HAIL AND RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN
MARQUETTE. THE PUBLIC MAY ALSO SUBMIT RAINFALL REPORTS TO OUR OFFICE
ON OUR WEBSITE...FACEBOOK PAGE...OR ON TWITTER.

LSZ162-240>251-263>267-021200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
513 PM EDT SUN JUN 1 2014 /413 PM CDT SUN JUN 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

AREAS OF FOG ARE EXPECTED TO EXPAND OVER LAKE SUPERIOR TONIGHT. THE
FOG WILL BECOME LOCALLY DENSE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT OVER ALL OF LAKE
SUPERIOR.

AREAS OF FOG WILL PERSIST MONDAY AND MONDAY NIGHT...WITH SOME
LOCATIONS EXPERIENCING LOCALLY DENSE FOG ON MONDAY. THE FOG WILL
DISSIPATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-021200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
513 PM EDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE STRONGEST STORMS MAY
PRODUCE GUSTY WINDS...SMALL HAIL AND TORRENTIAL RAIN.

FOG IS EXPECTED OVER NORTHERN LAKE MICHIGAN TONIGHT. SOME LOCATIONS
MAY EXPERIENCE LOCALLY DENSE FOG LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. THE STRONGEST
STORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL AND TORRENTIAL RAIN.

AREAS OF FOG WILL PERSIST MONDAY AND MONDAY NIGHT BEFORE DISSIPATING
TUESDAY. SOME LOCATIONS MAY EXPERIENCE LOCALLY DENSE FOG ON MONDAY
AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

ROLFSON

In the hours before

Special weather statement, Jun 1, 3:08 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
408 PM EDT SUN JUN 1 2014

MIZ010-011-012100-
DICKINSON-IRON-
308 PM CDT SUN JUN 1 2014

...SIGNIFICANT WEATHER ALERT FOR DICKINSON AND IRON COUNTIES UNTIL
400 PM CDT...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STAMBAUGH...OR 6 MILES EAST OF IRON RIVER.
THIS STORM WAS MOVING NORTHEAST AT 50 MPH.

PEA SIZE HAIL AND WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BEWABIC STATE PARK...
  CRYSTAL FALLS...
  AMASA...
  WAY DAM...
  CHANNING...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KF
Special weather statement, Jun 1, 4:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
544 PM EDT SUN JUN 1 2014

MIZ005-012230-
MARQUETTE-
544 PM EDT SUN JUN 1 2014

...SIGNIFICANT WEATHER ALERT FOR MARQUETTE COUNTY UNTIL 630 PM EDT...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR K I SAWYER...OR 14 MILES SOUTH OF MARQUETTE.
THIS STORM WAS MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
PEA SIZED HAIL WAS REPORTED AT K I SAWYER AT 543 PM EDT.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SILVER LAKE...
  SKANDIA...
  SHOT POINT...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

007
Special weather statement, Jun 1, 4:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
559 PM EDT SUN JUN 1 2014

MIZ005-006-012230-
ALGER-MARQUETTE-
559 PM EDT SUN JUN 1 2014

...SIGNIFICANT WEATHER ALERT FOR ALGER AND MARQUETTE COUNTIES UNTIL
630 PM EDT...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF K I SAWYER...OR 14 MILES
SOUTHEAST OF MARQUETTE.  THIS STORM WAS MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
PEA SIZED HAIL WAS REPORTED AT K I SAWYER AT 543 PM EDT.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SKANDIA...
  SUNDELL...
  SHOT POINT...
  DEERTON...
  AU TRAIN...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

007

The radar

The Marquette radar (KMQT), 29 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marquette

When
June 1, 5:00 PM EST to 5:04 PM EST
Where
Marquette County, 0.48 mi W of Skandia
Measured
0.88 in hail
Reported by
Public
Coordinates
46.380, -87.240

Nickel-sized hail was reported at Skandia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525078.